Alert archive / Texas / Red Flag Warnings in 2024
Red Flag Warning 6, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Mar 8, 2024, 1:54 AM CST for 6 counties in Texas. It took effect at Mar 8, 2024, 10:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2024, 1:54 AM CST (07:54 UTC)
- In effect from
- Mar 8, 2024, 10:00 AM CST
- Expired
- Mar 8, 2024, 4:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Dimmit County, TX, Frio County, TX, Kinney County, TX, Maverick County, TX, Val Verde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 34 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 7.9 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
439 WWUS84 KEWX 080754 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 154 AM CST Fri Mar 8 2024 TXZ183-202-217>219-228-082200- /O.NEW.KEWX.FW.W.0006.240308T1600Z-240308T2200Z/ Val Verde-Kinney-Maverick-Zavala-Frio-Dimmit- 154 AM CST Fri Mar 8 2024 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 PM CST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY NEAR THE RIO GRANDE... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM this morning to 4 PM CST this afternoon. * WINDS...Northwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low 10 to 15 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit resistance to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Avoid activities that could inadvertently cause a wildfire. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Mar 7, 10:44 PM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Mar 7, 10:44 PM CST, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1044 PM CST Thu Mar 7 2024 ...New AVIATION... .SHORT TERM... (Tonight through Friday night) Issued at 207 PM CST Thu Mar 7 2024 An upper level trough stretches from northern AZ across the Baja Peninsula to the Pacific with west-southwesterly flow over TX. Southeasterly low level flow has a warm, moist airmass in place over South Central Texas. Dewpoints this afternoon are three to five degrees higher than 24 hours ago and are generally in the 60s. There is a dryline over west TX from near the OK border to southeastern NM to the Big Bend. Thunderstorms have developed in the warm sector across north central TX. Hi-res models show the dryline moving toward the east tonight and generating thunderstorms as it moves into the low CAPE/high shear environment. Mid-level lapse rates are steep and will be favorable for producing large hail. There is also a lower threat for isolated tornadoes. SPC has the northern parts of Llano and Burnet Counties in the Slight risk area tonight and the rest of the Hill Country and Edwards Plateau in the Marginal risk area. The best timing for strong to severe storms is starting over the northwestern part of our CWA around 2AM and spreading east through the night reaching the northern part of the I-35 corridor by around sunrise and exiting our CWA by late morning Friday. South of the severe risk area, general thunderstorms are possible with a chance for small hail. Chances for storms will move off to the east by around noon Friday. In the wake of the convection, winds will become breezy from the west-northwest. The breezy winds combined with drier air will result in elevated to near critical fire weather conditions, but the stronger winds and lower humidity will not align. A Fire Danger Statement will likely be needed. Friday night a Pacific cold front will move through our CWA. It should pass through quickly and be out of the area by around midnight. With a drier airmass in place, there won't be any precipitation, but it will be cooler air and breezy northerly winds. Low temperatures Saturday morning will range from the upper 30s to near 50. && .LONG TERM... (Saturday through Thursday) Issued at 207 PM CST Thu Mar 7 2024 Breezy northerly winds will continue through the day Saturday, helping keep temperatures in the 60s to low 70s in the afternoon. Because of the cooler temperatures, minimum relative humidity should be high enough across most areas to prevent much of a fire weather concern, though the one exception could be the Rio Grande Plains where RH values are expected to fall into the low 20s. Winds will be diminishing across the area during the driest/warmest part of the day, but we will still have to monitor for an elevated fire weather concern. Dry conditions and warming temperatures are then expected through the middle of next week as 500mb flow remains generally zonal. A couple of shortwaves passing just north of the area will bring an increase in cloud cover on Sunday and Tuesday, but no precipitation is expected. On Wednesday, an eastward progressing upper trough will begin to stall and deepen near the Four Corners region. Initial precipitation chances are forecast around the Thursday morning timeframe as some shortwave energy rounds the base of the trough and is ejected northeastward across Texas. While not within the 7-day forecast period as of now, precipitation chances will likely continue into next weekend as the upper low lingers near AZ/NM/northern Mexico with cooling temperatures. Both the 6-10 and 8- 14 day outlooks from CPC do favor above normal precipitation for Texas. && .AVIATION... (06Z TAFS) Issued at 1015 PM CST Thu Mar 7 2024 Overnight flight category degradation is underway, with MVFR conditions in place at the I-35 terminals and IFR likely after 07-09Z. Some light fog will also develop tonight, but chances for dense fog at the terminals appears low. A Pacific cold front will bring a decaying line of showers and storms through the Hill Country that could hold together just enough to bring brief rain to the terminals mainly in the 12-15Z window. After 15Z winds shift to the NW and skies will clear with VFR conditions through the rest of the period. At KDRT, we could see brief MVFR cigs over the next 4-5 hours, and daytime winds today will be breezier than the I-35 terminals. A Polar cold front brings gusty N winds to all sites after 03Z Saturday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 65 83 47 64 / 30 30 0 0 Austin Bergstrom Intl Airport 65 83 46 63 / 30 30 0 0 New Braunfels Muni Airport 66 86 47 66 / 20 30 0 0 Burnet Muni Airport 60 78 43 61 / 50 30 0 0 Del Rio Intl Airport 59 83 48 70 / 20 0 0 0 Georgetown Muni Airport 64 81 45 62 / 40 40 0 0 Hondo Muni Airport 62 83 45 68 / 20 10 0 0 San Marcos Muni Airport 64 84 46 64 / 20 30 0 0 La Grange - Fayette Regional 68 83 50 62 / 20 20 0 0 San Antonio Intl Airport 65 83 47 65 / 20 20 0 0 Stinson Muni Airport 67 85 49 67 / 20 20 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...KCW Long-Term...05 Aviation...Gale
Hazardous weather outlook, Mar 7, 7:36 AM CST, 18 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 736 AM CST Thu Mar 7 2024 TXZ171>173-183>194-202>209-217>225-228-081345- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 736 AM CST Thu Mar 7 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. There is a risk for isolated severe storms between 2am and 11am Friday for areas mainly north of Interstate 10. Large hail will be the main threat if any severe storms occur. However, the best chances for severe weather are likely to remain to the north of south- central Texas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a risk for isolated severe storms until around 11am Friday for areas mainly north of Interstate 10. Large hail will be the main threat if any severe storms occur. However, the best chances for severe weather are likely to remain to the north of south-central Texas. Dry air and breezy northwest winds may bring a period of elevated to near critical fire weather over western portions of the area Friday afternoon and early evening. Breezy north winds are expected Friday night into Saturday and may briefly approach Wind Advisory criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Mar 8, 12:13 AM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1213 AM CST Fri Mar 8 2024
TXZ183-080630-
Val Verde TX-
1213 AM CST Fri Mar 8 2024
...A strong thunderstorm will impact portions of north central Val
Verde County through 1230 AM CST
...
At 1213 AM CST, Doppler radar was tracking a strong thunderstorm near
Juno, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central Val
Verde County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3029 10115 3029 10081 3016 10114 3025 10121
TIME...MOT...LOC 0613Z 239DEG 31KT 3023 10110
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
OBSpecial weather statement, Mar 8, 12:41 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1241 AM CST Fri Mar 8 2024
TXZ183-080715-
Val Verde TX-
1241 AM CST Fri Mar 8 2024
...A strong thunderstorm will impact portions of north central Val
Verde County through 115 AM CST
...
At 1241 AM CST, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Juno, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central Val
Verde County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3029 10137 3029 10105 3012 10148 3019 10152
TIME...MOT...LOC 0641Z 239DEG 26KT 3026 10132
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Mar 8, 1:05 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
105 AM CST Fri Mar 8 2024
TXZ183-080730-
Val Verde TX-
105 AM CST Fri Mar 8 2024
...A strong thunderstorm will impact portions of northwestern Val
Verde County through 130 AM CST
...
At 105 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Pandale, or 27 miles north of Langtry, moving northeast
at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pandale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3029 10176 3029 10124 3007 10176
TIME...MOT...LOC 0705Z 230DEG 18KT 3019 10168
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
OBSpecial weather statement, Mar 8, 1:29 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
129 AM CST Fri Mar 8 2024
TXZ183-080800-
Val Verde TX-
129 AM CST Fri Mar 8 2024
...A strong thunderstorm will impact portions of northwestern Val
Verde County through 200 AM CST
...
At 129 AM CST, Doppler radar was tracking a strong thunderstorm over
Pandale, or 25 miles west of Juno, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pandale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3029 10176 3028 10118 3005 10176
TIME...MOT...LOC 0729Z 230DEG 18KT 3022 10154
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
OBThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 12:13 AM CST | Special Weather Statement | EWX | Val Verde | 17 min |
| Mar 8, 12:41 AM CST | Special Weather Statement | EWX | Val Verde | 34 min |
| Mar 8, 1:05 AM CST | Special Weather Statement | EWX | Val Verde | 25 min |
| Mar 8, 1:29 AM CST | Special Weather Statement | EWX | Val Verde | 31 min |
| Mar 8, 2:03 AM CST | Areal Flood Advisory | EWX | Val Verde | 3 hr |
| Mar 8, 3:17 AM CST | Special Weather Statement | EWX | Edwards, Val Verde | 28 min |
| Mar 8, 3:49 AM CST | Special Weather Statement | EWX | Kerr | 26 min |
| Mar 8, 4:16 AM CST | Special Weather Statement | EWX | Gillespie | 29 min |
| Mar 8, 4:44 AM CST | Special Weather Statement | EWX | Gillespie | 31 min |
| Mar 8, 4:48 AM CST | Special Weather Statement | EWX | Llano | 27 min |
| Mar 8, 5:10 AM CST | Special Weather Statement | EWX | Blanco | 35 min |
| Mar 8, 5:22 AM CST | Special Weather Statement | EWX | Burnet | 23 min |
| Mar 8, 5:29 AM CST | Severe Thunderstorm Warning | EWX | Blanco, Gillespie, Hays | 22 min |
| Mar 8, 5:48 AM CST | Special Weather Statement | EWX | Burnet | 42 min |
| Mar 8, 5:51 AM CST | Special Weather Statement | EWX | Hays | 39 min |
| Mar 8, 6:11 AM CST | Special Weather Statement | EWX | Bexar, Comal, Hays | 49 min |
| Mar 8, 6:36 AM CST | Special Weather Statement | EWX | Travis | 39 min |
| Mar 8, 7:11 AM CST | Special Weather Statement | EWX | Williamson | 49 min |
| Mar 8, 8:16 AM CST | Special Weather Statement | EWX | Gonzales | 59 min |
| Mar 8, 2:22 PM CST | Wind Advisory | EWX | Atascosa, Bandera, Bexar, Blanco, Burnet, Caldwell and 19 more | 11 hr |
Nearby
Red Flag Warnings in Texas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.